1. Alan has completed the new Pain Recovery Program. To read or share it, use this link: http://go.tmswiki.org/newprogram
    Dismiss Notice

Medication as a trigger for TMS?

Discussion in 'General Discussion Subforum' started by Toronto82, May 26, 2017.

  1. Toronto82

    Toronto82 New Member

    I am very new to TMS, but I have found it immediately beneficial for neck and shoulder tension/pain that's been plaguing me for months. It brought very quick relief and I am excited to investigate it further for my Chronic Prostatitis (I will post something about my story in the general forum). For now I have a question about whether or not medication can be a trigger for TMS symptoms? Like, can we convince ourselves that certain medications causes side effects that are in reality TMS pain?

    I ask because I was on a non-pain medication – for a connective tissue disorder – which I assumed was causing me muscle pain/tension (even though it was not listed as a side effect). It seemed every time I went off this medication the pain/tension would improve (though not go away) only to get much worse when I went back on it.

    The last time I went off the medication the pain did not improve even over a month later. This led me to investigate other causes outside of it being a pharmaceutical side effect, until I eventually landed on TMS. Thank God.

    I am wondering if this tension/pain was possibly a genuine side-effect that morphed into TMS or actually just TMS that I connected to the medication, like a kind of Pavlovian response? The other curious thing was the initial neck tension was accompanied with a sore throat and cough so briefly thought it was cold or viral infection, but those symptoms went away within 4-5 days.

    The reason I ask all this is the medication is considered the best treatment for stopping and improving a connective tissue disorder I suffer from so I’d like to go back on it. I’ve asked a trained therapist about it but waiting for a response so I thought I’d see what other people’s experience was.

    Thanks in advance
     
  2. Ellen

    Ellen Beloved Grand Eagle

    Yes, I have experienced what I thought were side effects from medication, but it turned out to be TMS and conditioning (Pavlovian response you reference). We have TMS while taking medication, so we assume the medication is the cause of the symptoms. However, that logic begins to fall apart when you experience your TMS when not taking the medication. Further evidence for this to be the case in your situation is that the symptoms you experience are not listed as side effects for the medication. TMS is very tricky and loves to find a reason for our symptoms that is outside our minds--medication, food, pollution, weather, structural problems, sleeping in hotel beds, etc. That's why it is so important to "think psychological" at all times. I also don't look up the side effects for a medication I take because reading the list is a nocebo. My mind always wants to find an excuse for my symptoms, so I don't have to address the psychological issues.
     
    Boston Redsox likes this.
  3. Toronto82

    Toronto82 New Member

    Thanks for the reply Ellen, I appreciate it. I also agree with not looking at the side-effects. Something I plan to do in the future!
     
  4. Betsy4ever

    Betsy4ever New Member

    Its TMS playing with emotions and producing these experiences. You have to change the way you think to beat it, Good Luck!!
     
  5. Steve Ozanich

    Steve Ozanich TMS Consultant

    Medications sometimes trigger pain and other symptoms. Once stopped the symptoms sometimes cease. They also sensitize the body to increased symptoms. Be-"a"ware of drugs.
     

Share This Page